What is C Diff?
This is an infection with a bacterium called Clostridium difficile, (C. difficile) that results in inflammation of the colon and diarrhea. It is a spore-forming and toxin-producing bacteria. It was given the name "difficile" because it was difficult to grow in a lab when first described in 1935.
Who gets it?
Anyone can develop this infection, but there are some risk factors that make infection more likely include:
- Antibiotic use: antibiotics change the normal makeup of the bacteria that live in the colon. This change allows C. difficile to multiply rapidly. Any antibiotic can lead to C. difficile but especially fluoroquinolones, clindamycin, penicillins and cephalosporins. Use of many different antibiotics and the length of antibiotic therapy can impact the risk of acquiring C. difficile.
- Older age
- Severe illness
- Decreased amounts of stomach acid
Why does it happen?
Infection happens with fecal contamination and then oral ingestion. Recent antibiotic (especially with clindamycin, penicillin, cephalosporin or fluoroquinolone) use makes the infection more likely. C. difficile produces toxins that produce inflammation and diarrhea.
What are the symptoms?
Some people will have absolutely no symptoms. About 20% of adults who are hospitalized and possibly up to 50% of residents in long-term care facilities have C. difficile in their colon and will shed the bacterial in bowel movements, but do not have diarrhea.
People with symptoms typically have:
- Watery diarrhea, up to 10-15 stools daily
- Lower abdominal discomfort
How is it diagnosed?
Stool samples can confirm the presence of the bacteria.
How is it treated?
If an antibiotic is being used that is linked to increased risk of C. difficile infection it should be stopped if possible.
You will be treated with antibiotics to kill these bacteria.
- Different antibiotics might be used; metronidazole and vancomycin are the most common.
- Other therapies that might be used include:
Probiotics-restore the normal bacteria in the colon
Drugs that bind the toxin that the bacteria produces
Recurrence of symptoms after treatment can occur. This may be due to relapse of the initial infection or reinfection with a new strain of the bacteria. Relapse can occur days to weeks after completing treatment.
What can I do?
- Washing hands with soap and water is important! Spores of this bacterium are resistant to the alcohol hand sanitizers.
- Limit antibiotic use to only when needed.
© Copyright 2012 GI Associates. S.C. All rights reserved.
If you're experiencing c diff in the Wausau, WI area
Call GI Associates at (877) 442-7762 for treatment options today!